Alert archive / Kentucky / Special Weather Statements in 2016

Special Weather Statement, NWS Charleston, WV

August 20, 2016Boyd County, Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this special weather statement at Aug 20, 2016, 8:21 PM EDT for Boyd County, Carter County, Greenup County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 8:21 PM EDT (00:21 UTC)
Expired
Aug 20, 2016, 9:00 PM EDT
In force
39 min
Issued by
NWS Charleston, WV

Counties Boyd County, KY, Carter County, KY, Greenup County, KY

The radar

The Charleston,WV radar (KRLX), 109 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2016-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2016-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

377 
WWUS81 KRLX 210021
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
821 PM EDT SAT AUG 20 2016

KYZ101>103-210100-
BOYD-CARTER-GREENUP-
821 PM EDT SAT AUG 20 2016

...AN AREA OF HEAVY SHOWERS WILL AFFECT GREENUP...CENTRAL CARTER AND
BOYD COUNTIES...

AT 818 PM EDT...RADAR INDICATED SHOWERS...WITH MAYBE A RUMBLE OF
THUNDER...WERE LOCATED ALONG A LINE EXTENDING FROM SOUTH SHORE TO
NEAR GRAYSON. MOVEMENT WAS NORTHEAST AT 15 MPH.

RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES WILL FALL FROM
THESE SHOWERS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE
ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER
ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...IRONTON...GRAYSON...COAL GROVE...CANNONSBURG...
CARTER CAVES STATE PARK...KENOVA...CATLETTSBURG...GREENUP...RUSH...
LOAD...GESLING...PRINCESS...GREENBO LAKE...OLDTOWN...LETITIA...
COALTON...NAPLES...FRANKLIN FURNACE AND FLATWOODS.

THIS INCLUDES INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 161 AND
191.
 
LAT...LON 3856 8310 3859 8307 3863 8307 3864 8305
      3866 8305 3868 8303 3873 8303 3872 8298
      3876 8289 3873 8287 3869 8288 3858 8284
      3856 8279 3856 8273 3854 8270 3846 8260
      3834 8259 3823 8310 3824 8313 3824 8314
TIME...MOT...LOC 0018Z 237DEG 14KT 3871 8294 3833 8303 

$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 20, 7:35 PM EDT, 46 minutes earlier.

Area forecast discussion, Aug 20, 7:35 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
735 PM EDT SAT AUG 20 2016

.SYNOPSIS...
Cold front tonight into Sunday. Cool high pressure then takes hold
for the early and middle part of next week. Next cold front
approaches next weekend.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
As of 630 PM Saturday...

Updated chances of precipitation to increase pops ahead of a line of
showers moving into ne WV this evening.

As of 155 PM Saturday...

Last day of the humid airmass for a while.

Cold front...moving at a decent pace...now east of the Mississippi
River and pushing east. General model agreement brings the front
into the middle Ohio Valley in the 06Z tonight time frame. After
airmass convection wanes this evening...expecting overall cloud
cover increases ahead of the front...with more showers and a few
storms developing. Models are hinting at a couple different bands
of convection as the front moves in...but nothing expected on the
severe side for now in the SPC general thunder outlook.

New Canadian airmass advecting in to the CWA will provide lower
dewpoints and temperatures to be seen Sunday and into the short
term. The dewpoint decreases may be on the slow side...but should
be falling during the afternoon and evening.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH TUESDAY NIGHT/...
As of 250 PM Saturday...

By Sunday night, the cold front will be far east and south of the
area. Behind this front, a sfc high pressure with center over the
central plains extends east into southeast OH and into WV.

Drier air moves in with the high pressure. Expect mainly clear
skies and moderate temperatures. Initially, it will be cooler
Monday, but temperatures will rise once again Thursday and Friday
under deep south to southwest flow.

Another cold front crosses on Friday.

Used a combination of bias corrected SREF and the super blend for
temperatures through the period.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM Saturday...

Wednesday will be dry. However, a cold front will approach by
Friday. Convection is expected over the warm sector Thursday due
to diurnal heating and some forcing.

Went closer to the GFS with the onset of PCPN starting Thursday
with slight chance for showers and storms, and chance PoPs Friday
and Saturday next week.

Good chances for showers and storms along the cold front Friday.

Followed WPC for temperatures through the period.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
As of 735 PM Saturday...

Several bands of showers will cause restrictions overnight ahead of
a strong cold front. Winds in advance of the cold front will prevent
fog from forming at most locations. The cold front will push through
Sunday morning...causing some more restrictions. Conditions will
quickly improve behind the front...becoming VFR.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: High...except in timing of showers after the
first several hours.

ALTERNATE SCENARIOS: Timing of restrictions with showers and
thunderstorms could vary in timing and intensity later tonight and
Sunday morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L

AFTER 00Z MONDAY...
Fog possible most mornings early next week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/26
NEAR TERM...RPY
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...RPY/26
Hazardous weather outlook, Aug 20, 3:02 AM EDT, 17 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
302 AM EDT SAT AUG 20 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-210715-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
302 AM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 20, 6:25 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND DMG     POCA                    38.47N  81.81W
08/20/2016                   PUTNAM             WV   EMERGENCY MNGR

            TREE FELL DOWN ON A HOUSE AND ALSO KNOCKED DOWN POWER
            LINES.

&&

EVENT NUMBER RLX1601301

ARB
Special weather statement, Aug 20, 8:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
821 PM EDT SAT AUG 20 2016

KYZ101>103-210100-
BOYD-CARTER-GREENUP-
821 PM EDT SAT AUG 20 2016

...AN AREA OF HEAVY SHOWERS WILL AFFECT GREENUP...CENTRAL CARTER AND
BOYD COUNTIES...

AT 818 PM EDT...RADAR INDICATED SHOWERS...WITH MAYBE A RUMBLE OF
THUNDER...WERE LOCATED ALONG A LINE EXTENDING FROM SOUTH SHORE TO
NEAR GRAYSON. MOVEMENT WAS NORTHEAST AT 15 MPH.

RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES WILL FALL FROM
THESE SHOWERS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE
ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER
ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...IRONTON...GRAYSON...COAL GROVE...CANNONSBURG...
CARTER CAVES STATE PARK...KENOVA...CATLETTSBURG...GREENUP...RUSH...
LOAD...GESLING...PRINCESS...GREENBO LAKE...OLDTOWN...LETITIA...
COALTON...NAPLES...FRANKLIN FURNACE AND FLATWOODS.

THIS INCLUDES INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 161 AND
191.

LAT...LON 3856 8310 3859 8307 3863 8307 3864 8305
      3866 8305 3868 8303 3873 8303 3872 8298
      3876 8289 3873 8287 3869 8288 3858 8284
      3856 8279 3856 8273 3854 8270 3846 8260
      3834 8259 3823 8310 3824 8313 3824 8314
TIME...MOT...LOC 0018Z 237DEG 14KT 3871 8294 3833 8303

16

Nearby

Special Weather Statements in Kentucky, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.